Texas A&M neuroscientists discover possible treatment for chemical warfare victims

D. Samba Reddy, professor in the Department of Neuroscience and Experimental Therapeutics at Texas A&M College of Medicine.


Texas A&M Health Sciences Center

What do pest control, agricultural workers and members of the armed forces have in common? These three important groups are all at increased risk of toxic exposure to organophosphates.

Organophosphates (OPs) are deadly chemical agents commonly used as pesticides, insecticides and nerve agents. It is estimated that 3 million people worldwide are exposed to organophosphates each year, representing approximately 300,000 deaths. Exposure often occurs from agricultural pesticides, but it can also come from household insecticides against ants and cockroaches, as well as nerve gases. This poses a serious threat to farm workers, pest control officers and victims of chemical warfare, respectively.

OPs work by inhibiting something called acetylcholinesterase, an enzyme that breaks down a neurotransmitter called acetylcholine. This neurotransmitter is normally responsible for various functions in the body, including muscle contraction, sweating, salivation, decreasing the heart rate, decreasing the rate at which breathing occurs, and much more. Normally, acetylcholinesterase keeps acetylcholine from working too long – this allows us to relax our muscles and prevents our heart and breathing rates from dropping too low. However, when OP toxicity occurs and acetylcholinesterase is unable to function, acetylcholine activity is unopposed, which can quickly be fatal. Therefore, exposure to organophosphates can cause serious problems including watery eyes, sweating, excessive salivation, vomiting, drowsiness, seizures, cardiac and respiratory depression, and possibly death.

One problem that worries neurologists and neuroscientists is OP-induced status epilepticus, a prolonged convulsive state in which the victim does not regain consciousness. If left untreated, ES can cause severe neuronal damage and even death. Benzodiazepines, a class of drugs used to treat OP-induced SE, don’t always work. Currently, there are no antiepileptic drugs to quickly end SE when benzodiazepines fail in intensive care settings. These resistant forms of SE are called refractory status epilepticus (RSE), occurring in most patients with ES and poor prognosis.

A research team led by D. Samba Reddy, Professor of Neuroscience and Experimental Therapeutics at Texas A&M University College of Medicine, published a paper comparing various models using three distinct agents to produce ESR and neurotoxicity. The newspaper, published in Neuropharmacology, examines the comparative profile of these agents on neuronal damage in the brain. Diazepam, a benzodiazepine, was ineffective in reducing OP-induced ESR.

Reddy’s team also used a refractory SE model to investigate the use of phenobarbital as a second-line agent for ES arrest after exposure to OP. This study, published in Epilepsy Openinvestigated phenobarbital as an alternative anticonvulsant for status epilepticus and organophosphate-induced benzodiazepine-refractory neuronal damage.

“Right now, there are very few options for the treatment of refractory seizures or status epilepticus, which is often seen in victims of organophosphate pesticide poisoning and exposure to nerve agents,” Reddy said. “Phenobarbital is a second-line drug given for the management of status epilepticus, usually when the main benzodiazepine-type anticonvulsants (such as lorazepam, diazepam, or midazolam) fail to control the status epilepticus. epilepticus.”

Typically, in emergency situations, it often takes 40 minutes for first responders to arrive and respond to a chemical incident. However, it is unclear whether administration of phenobarbital 40 minutes after OP poisoning is still effective. In experiments, Reddy and his team studied the effectiveness of phenobarbital treatment 40 minutes after exposure to OP poisoning.

Their findings showed that phenobarbital produced dose-dependent protection against seizures. A substantial decrease in SE was evident at lower doses, and complete resolution of the seizure was noted at a higher dose within 40 minutes of treatment. Neuropathology results showed significant neuroprotection in groups receiving the drug in brain regions associated with ES.

Although the higher doses resulted in greater protection against refractory ES and neuronal damage, there was no correlation with improved survival rate. Additionally, phenobarbital has caused significant adverse effects, including induction of a comatose state and even death.

“We discovered why benzodiazepine therapies are not able to stop OP-induced seizures and brain neuronal damage,” Reddy said. “Now we have tested phenobarbital as an alternative therapy to control OP-induced seizures and neuronal damage, but with unfavorable results. Despite strong protection, it caused serious adverse effects including anesthetic or comatose state that would prohibit its use in an ambulatory setting without cardio-respiratory assistance.

Ultimately, phenobarbital appears to be an alternative choice for OP-induced refractive SE in the hospital setting. However, a careful risk-benefit analysis is needed because of the negative results on survival and cardio-respiratory function. Therefore, the need for sophisticated support and critical monitoring in hospital settings may preclude its use as a medical countermeasure in mass casualty situations. Looking ahead, Reddy and his team hope to take another direction to find an alternative treatment for OP toxicity – synthetic neurosteroids.

“Our search for a new anticonvulsant continues,” Reddy said. “In 2008, we were among the first to identify neurosteroids with the potential to stop ES more effectively and safely than benzodiazepines, and now phenobarbital. The hope is to focus our efforts on the use of synthetic neurosteroids for advanced development as future anticonvulsants for nerve agents.